Colorado, 2015High Wind in Colorado, January 5, 2015
January 5, 2015 · NWS BOU · 3 events in 3 counties and zones
Highs winds, with gusts in excess of 100 mph, occurred in and near the Front Range Foothills. Near Pinecliffe, the damaging wind snapped and uprooted several trees.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Highs winds, with gusts in excess of 100 mph, occurred in and near the Front Range Foothills. Near Pinecliffe, the damaging wind snapped and uprooted several trees. Brief power outages were also reported. Peak wind gusts included: 106 mph, 2 miles south-southeast of Gold Hill; 91 mph, 4 miles east-northeast of Nederland; 90 mph near Dumont; 87 mph near Aspen Springs; 81 mph at Glen Haven; 79 mph atop Loveland Pass; 78 mph, 10 miles north of Red Feather Lakes; 76 mph at Pickle Gulch; with 75 mph at Floyd Hill.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 5, 3:48 AM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Jan 5, 3:48 AM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
348 AM MST MON JAN 5 2015
.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 345 AM MST MON JAN 5 2015
MAIN CONCERN TODAY AND THIS EVENING IS THE HIGH WIND POTENTIAL IN
THE MOUNTAINS AND FOOTHILLS. CURRENT OBSERVATIONS SHOWING WINDS
BEGINNING TO INCREASE BUT STILL ONLY IN THE 30-45 MPH RANGE. 88D
ALSO SHOWING WIND SIGNATURE INCREASING IN THE PAST HOUR AS WINDS
BEGIN TO DESCEND THROUGH THE FOOTHILLS OF BOULDER COUNTY. SURFACE
PRESSURE ALSO BEGINNING TO FALL BUT BEST PRESSURE FALLS STILL
OVER MONTANA AND WYOMING. SURFACE PRESSURE GRADIENT WILL CONTINUE
TO STEEPEN ACROSS THE STATE AS THE ADDITIONAL FALLS WORK INTO
EASTERN COLORADO. LATEST MODELS SHOWING SURFACE GRADIENT TO
TIGHTEN TO AROUND 15 MB FROM GJT TO DEN BY LATER THIS AM AND
THROUGH THE AFTERNOON.
CROSS SECTIONS SHOWING 60-70KT CROSS BARRIER FLOW DEVELOPING THIS
MORNING BEFORE DECREASING THIS EVENING. STRONG MID LEVEL WARMING
WILL RESULT IN STRONG INVERSIONS DEVELOPING AT MOUNTAIN TOP LEVEL
ALONG WITH ADEQUATE WIND SHEAR PROFILE FOR AMPLIFIED MOUNTAIN
WAVE. THE ONE FACTOR AGAINST HIGH WINDS TODAY IS THE INCREASED
MOISTURE AND LIGHT SNOW EXPECTED OVER HIGHER NORTHERN MOUNTAINS.
LATEST RAP/HRRR SHOWING PEAK WIND GUSTS IN THE 60-80KT RANGE FROM
16Z-23Z. FEEL THERE ENOUGH CONFIDENCE TO UPGRADE THE WATCH TO A
WARNING FOR THE MOUNTAINS AND FOOTHILLS. WINDS MAY HAVE A HARD
TIME DEVELOPING ACROSS LOWER ELEVATIONS OF THE FOOTHILLS BUT
BELIEVE THE STRONG GRADIENT WILL AID IN THE WIND DEVELOPMENT.
EXPECT LIGHT SNOW TO DEVELOP OVER FAR NORTHERN MOUNTAINS TODAY BUT
EXPECT SNOWFALL AMOUNTS WILL BE ON THE LIGHT SIDE DUE TO LOW
LAPSE RATES DESPITE THE STRONG OROGRAPHIC FLOW. BEST SNOWFALL
LIKELY WILL BE OVER ZONE 31 WITH UP TO 3 INCHES POSSIBLE TODAY.
TEMPERATURES WILL BE WARMER TODAY ACROSS LOWER ELEVATIONS...ESPECIALLY
IN WINDY AREAS AT THE BASE OF THE FOOTHILLS AND PALMER DIVIDE.
FURTHER NORTH AND EAST OF DENVER...COLD AIR MAY BE A BIT HARDER
TO SCOUR OUT.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 204 AM MST MON JAN 5 2015
NW FLOW ALOFT WILL REMAIN OVER THE AREA FM TUE INTO WED. SOME
MOISTURE WILL CONTINUE TO AFFECT THE NRN MTNS ON TUE HOWEVER LAPSE
RATES REMAIN STABLE SO ANY SNOW WILL BE VERY LIGHT. OVER NERN CO IT
WILL BE DRY ON TUE WITH A WEAK SFC LEE TROUGH ALONG THE FRONT RANGE.
ONCE AGAIN TEMP FCST WILL BE DEPENDENT ON LINGERING SNOW COVER.
GUIDANCE TEMPS WRM READINGS INTO THE LOWER TO MID 50S OVER DENVER
WITH 40S ACROSS THE PLAINS. HOWEVER 850-700 MB TEMPS WILL COOL
AROUND 3 DEGREES C AND WITH LESS DOWNSLOPE COMPONENT NOT SURE
READINGS ARE GOING TO BE AS WRM AS MONDAY SO WILL KEEP HIGHS IN THE
40S ALONG THE FRONT RANGE WITH 30S OVER THE FAR NERN PLAINS.
TUE NIGHT INTO WED ANOTHER SHOT OF COLD AIR WILL MOVE INTO NERN CO
WITH SHALLOW UPSLOPE THRU EARLY WED MORNING. LATEST CROSS-SECTIONS
SHOW ENOUGH MOISTURE FOR AT LEAST A SLIGHT CHC OF LIGHT SNOW OVER
NERN CO. IN THE MTNS WILL NOT MENTION ANY PCPN. AS FOR HIGHS
BELIEVE ECMWF HAS A BETTER HANDLE WITH COLD AIRMASS SO WILL KEEP
HIGHS IN THE TEENS OVER THE PLAINS WITH 25 TO 30 CLOSER TO THE
FOOTHILLS.
ON THU DRY WNW FLOW ALOFT WILL BE OVER THE AREA AS A SFC LEE TROUGH
REDEVELOPS OVER ERN CO. THIS SHOULD LEAD TO WARMER TEMPS WITH
READINGS RISING BACK INTO THE 45 TO 50 DEGREE RANGE AROUND DENVER
WITH UPPER 30S TO LOWER 40S OVER THE FAR NERN PLAINS. BY THU NIGHT
INTO A FRI ANOTHER SHOT OF COOLER AIR WILL MOVE INTO NERN CO. THUS
WILL DROP HIGHS BACK INTO THE 20S OVER THE PLAINS WITH LOWER TO MID
30S AROUND DENVER. BOTH THE ECMWF AND GFS SHOW SOME MOISTURE IN THE
LOWER LEVELS WITH SHALLOW UPSLOPE COMPONENT LATE THU NIGHT INTO FRI
MORNING SO IT WOULDN'T BE A TOTAL SURPRISE TO SEE AT LEAST A SLIGHT
CHC OF LIGHT SNOW OVER NERN CO. IN THE MTNS THERE IS SOME INCREASE
IN MOISTURE BY AFTN SO WILL MENTION A SLIGHT CHC OF SNOW AS WELL.
BY SAT THE ECMWF AND GFS CONTINUE TO DIFFER ON THE OVERALL PTRN.
THE ECMWF HAS DRY NWLY FLOW ALOFT OVER THE AREA WITH DOWNSLOPE
WARMING OCCURRING OVER NERN CO WHILE THE GFS SHOWS A WK
DISTURBANCE MOVING ACROSS WITH QUITE A BIT OF MOISTURE. IN
ADDITION THE GFS KEEPS A SHALLOW COLD AIRMASS OVER NERN CO AS
WELL. FOR NOW WILL KEEP A SLIGHT CHC OF PCPN IN THE FCST AND TREND
WITH THE COOLER GFS.
ON SUN THE GFS SHOWS ANOTHER WK DISTURBANCE MOVING ACROSS WITH
ANOTHER SHOT OF MOISTURE ESPECIALLY FOR THE MTNS WHILE KEEPING A
SHALLOW LYR OF COLD AIR OVER NERN CO. MEANWHILE THE ECMWF KEEPS
MAINLY DRY NWLY FLOW ALOFT OVER THE AREA HOWEVER IT DOES SHOW A SHOT
OF COOLER AIR MOVING INTO NERN CO DURING THE DAY.
&&
.AVIATION...(FOR THE TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 345 AM MST MON JAN 5 2015
TERMINALS HAD BEEN FLIRTING WITH STRATUS/PATCHY FOG EARLIER BUT
DRAINAGE AND DOWNSLOPE WINDS BEGINNING TO KICK IN SO HAVE REMOVED
FURTHER CLOUDS/FOG FROM BJC/DEN. WITH TIGHTENING SURFACE PRESSURE
GRADIENT DURING THE DAY EXPECT INCREASING DOWNSLOPE WINDS FROM THE
WEST. HIGH RESOLUTION MODELS NOT SHOWING MUCH GUSTY WINDS WORKING
EAST TOWARDS DIA...BUT GIVEN STRENGTH OF GRADIENT EXPECT SOME
GUSTS IN THE 20-30KT RANGE. HIGHEST WINDS WILL BE AT BJC THIS
AFTERNOON WITH GUSTS UP TO 40KT POSSIBLE.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 5 AM THROUGH THIS EVENING FOR COZ033>036.
&&
SHORT TERM...ENTREKIN
LONG TERM...RPK
AVIATION...ENTREKIN
Hazardous weather outlook, Jan 5, 4:52 AM MST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
452 AM MST MON JAN 5 2015
COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
452 AM MST MON JAN 5 2015
...HIGH WIND WARNING THROUGH THIS EVENING FOR THE HIGHER MOUNTAINS
AND FRONT RANGE FOOTHILLS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
GUSTY WEST WINDS WILL INCREASE DURING THE LATE MORNING AND
AFTERNOON HOURS. SPEEDS OF 20 TO 35 MPH AND GUSTS TO 60 MPH CAN BE
EXPECTED EARLY THIS MORNING. THE WINDS WILL INCREASE EVEN MORE TO
60 TO 80 MPH BY LATER THIS MORNING. WITH THE WINDS...THERE WILL BE
AREAS OF BLOWING SNOW AND POOR VISIBILITIES AT TIMES. THE
STRONGEST WINDS WILL DECREASE THIS EVENING. LIGHT SNOW WILL
DEVELOP OVER THE NORTHERN MOUNTAINS TODAY WITH AMOUNTS UP TO 3
INCHES OVER HIGHER WEST AND NORTHWEST FACING SLOPES.
TEMPERATURES WILL BE WARMER THIS AFTERNOON ACROSS LOWER
ELEVATIONS WITH READINGS IN THE 40S AND 50S.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ON TUESDAY THERE WILL BE A SLIGHT CHANCE OF SNOW IN THE MOUNTAINS
WITH DRY CONDITIONS OVER NORTHEAST COLORADO. ANOTHER SHOT OF COLD
AIR WILL AFFECT NORTHEAST COLORADO ON WEDNESDAY ALONG WITH A
SLIGHT CHANCE OF LIGHT SNOW. BY THURSDAY WARMER TEMPERATURES WILL
RETURN TO NORTHEAST COLORADO BEFORE ANOTHER SHOT OF COOLER AIR
ARRIVES ON FRIDAY. THERE WILL BE A SLIGHT CHANCE OF LIGHT SNOW
OVER THE AREA ON FRIDAY AND SATURDAY AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- January 5, 6:11 AM MST to 8:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- January 5, 6:11 AM MST to 8:00 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 92 kt (106 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- January 5, 6:11 AM MST to 8:00 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Cold in Illinois, January 5 to 6, 20152 deaths · 3 events
- Debris Flow in Washington, January 5, 2015$300,000 · 1 event
- High Wind and Strong Wind in Massachusetts, January 5, 2015$79,000 · 50 kt wind · 10 events
- Winter Storm and Winter Weather in Ohio, January 5 to 6, 201532 events
- Heavy Snow in Iowa, January 5, 201523 events
- Winter Storm and Winter Weather in South Dakota, January 5, 201521 events
- Winter Storm and Winter Weather in Iowa, January 5 to 6, 201521 events
- Winter Weather in Indiana, January 5 to 6, 201520 events
- Winter Storm and Winter Weather in Illinois, January 5 to 6, 201513 events
- Heavy Snow in Indiana, January 5 to 6, 201513 events
- Winter Storm and Winter Weather in Iowa, January 5, 201511 events
- Winter Storm in Minnesota, January 5, 20158 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551127, 551128, 551129.